Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Chocolate Boosts Aspirin Power

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (53 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I take aspirin for arthritis pain. It's the only painkiller that works for me, but sometimes if I have a headache, the aspirin doesn't seem to work.

A fellow worker suggested that I eat a chocolate candy bar when that happens. Though I was skeptical, I tried one. The combination worked and it has ever since. What's in chocolate that helps? It's great that something so delicious is a painkiller!

A. Many over-the-counter headache remedies contain caffeine along with aspirin and acetaminophen. This combination can be quite effective for migraines (Headache, March, 2006).

Although chocolate does not have much caffeine, it does contain a similar compound called theobromine. Perhaps the theobromine is working together with aspirin to ease your headache pain.

We should note that some people with migraines report that chocolate triggers their headaches, so this delightful remedy may not work for everyone.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (53 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

Aspirin Free Excedrin - which is the same as Tylenol - except that it has caffeine in it, is the only thing that will stop a headache for me. Tylenol will never stop a headache, so it has to be the added caffeine that makes it work. I had migraines for years, so have been off of chocolate for around 30 years.

Some headache might be due to low blood sugar. This could also be why chocolate seems to help.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.